Suicide from anti-depressants

Discussion in 'Grief and Bereavement' started by pixielady, Aug 28, 2008.

  1. pixielady

    pixielady New Member

    My lovely husband died on 3 June this year. It's only been 3 months and it's still so raw.

    He was a full of life character, loved life, loved family & friends. We have 2 boys (3 years old & 1 year old now) and he loved playing with them and proud to be a dad.

    After a very relaxing holiday in Switzerland we came home and he went back to work one day and said he felt a bit 'depressed'. This was surprising as he would have never said that before. Later that evening he had what I thought was a panic attack. The next day took him to the Doctors and she diagnosed panic attacks and gave him beta-blockers. The following day he wasn't himself but still took himself off to work. The following 2 days he just wasn't himself, he was agitated, loss of interest, anxious, couldn't sleep, hardly spoke - even to our 3 year old.

    The next day I took him to the Doctors again and saw a different Doctor. He barely spoke to her. I told her everything that had gone on in the last 4 days and she said he is severely depressed and straightaway prescribed anti-depressants. She asked how he felt about taking them and he shrugged. She said you will be on them for at least 6 months up to a year. They take 2 weeks to get into your system so you won't feel a benefit. Don't operate heavy machinery and don't drive (which he didn't anyway).

    The next day I went to work and left him sleeping. 3 hours later got a call from the Police to say that he'd been killed on the road by a lorry. The witness said he looked drunk and was swaying all over. He wasn't.

    He was 33.

    Why do they give out these tablets without warning. My life and my childrens lives have been ripped apart. My husband and their daddy is gone forever.

    I've just registered on this site to see if anyone else has had this happen to a loved one. I just don't know how I'll every understand.

    I am seeing a counsellor and it definitely helps, however, wanted to see if there was anyone else out there that has gone through a similar loss.
  2. jam1e

    jam1e Guest

    I'm so sorry to hear of your loss.

    I've been on and off anti-depressants for several years.

    I think different types of pills do different things to all types of people, thats probably why the side effects list is always so long.

    I'm glad you speak to a councillor, i think they help sometimes, mine does!

    I don't think your husband was alone when he withdrew and didn't speak to his children. I love my kids, but sometimes it is such a struggle to interact with them and my wife when i feel down.

    I know you are unlikely to be the same again, but it does get easier to deal with as time goes on, albeit, very slowly!!

    Good luck!

  3. ToHelp

    ToHelp Well-Known Member

    Hi Pixie and welcome to SF.

    First, I am very sorry for your family's loss. Even if I had any business doing so, it'd be impossible for me to even guess your husband's actual diagnosis.

    I can tell you Pixie--I've had my own gripes about the ease and speed with which doctors hand out ADs--but there is nearly a zero chance that that a single pill (or two) caused your to kill in himself in a single day.

    You didn't mention the name of it. Do you know?

    Again, I cannot begin to imagine your grief, and am very sorry this has befallen you and yours.

  4. pixielady

    pixielady New Member

    The tablets were fluoxetine.

    The counselor that I'm seeing said that his case was complex but not enough for him or a pyschairtrist to unravel. He should have been seen by someone.

    He actually phoned his brother on the morning before it happened and said I don't like how these tablets are making me feel. His brother said look they take time to get into your system, just go out for a walk later and clear your head and buy something nice for lunch.

    His brother regrets not asking more about how they made him feel.

    I've been reading on the internet and 1:6 can have suicidal thoughts and behavior.

    We'd talked over the weekend about going to America next year for a holiday. He was no way suicidal. He was definitely suffering anxiety, depression but certainly did not want to harm himself.

    On the Monday after we'd been to Docs I even phoned the crysis centre and told them that I was concerned as he was a shadow of himself and all the concerns I had about how he'd changed in 4 days. They asked to speak to him. I left him in the living room to talk in private. They phoned me back an hour later to say that they do not think they can help him and that I should stay with the Doctors and take the prescribed anti-depressants. They washed their hands of him.

    I feel like I tried everything, clearly he'd suffered some form of breakdown from returning from our holiday - pressure of me not long having a baby, relaxed on holiday and then faced lots of pressure at work, plus the memorial date of his mum's death approaching. Any of these or a culmination of them could have triggered it. That's not what I'm struggling with. It's the fact that I had no support or help no matter which way I turned.

    He'd be here today if they'd have told me to stay with him and warned me of suicidal thoughts/behavior. There was no mention. I also found out that the so called Doctor that gave them to him wasn't in fact a Doctor but a Nurse Practitioner. She met him all of 10 mins and diagnosed him.
  5. ToHelp

    ToHelp Well-Known Member

    Pixie, how do you know this? Or that he was suicidal at that moment? Was he a drinker?

    Ahh, ye ol' Prozac. Sigh. Well...

    Ok well that's an exemplary example of irresponible assesssment to the point of negligence. AD's--they hand out the darned things like jelly beans (on both sidies of the pond) when they are truly potent substances.

    It really sounds as though he were exhibiting some degree catatonia, and that is basically "shrugging off" (as you said) of help and communicating very little.

    Fuoxetine can have a pronounced speedy effect in certain patients, even on the first dose.

    It is impossible of course for me to know his condition. But was he grossly undertreated? YES. Was there malpractice by way of the ease in which a NURSE was able to "take care of the problem"? Could be.

    Yes it's the height of tragedy, and by your description this man should have admitted for a full, proper work-up and evaluation.

    Again my sympathies go out to you. This will require a long grieving process, ok? Allow for it and do not hold back ANYTHING from your couselor, dear. Cry. Get angry. Cry, cry, cry, however much as you need to. And know that with time, the pain will lessen greatly.

    Last edited by a moderator: Aug 28, 2008
  6. pixielady

    pixielady New Member

    Thanks John - your thoughts mean a lot.

    He wasn't drinking at the time of the accident. The post mortem they did showed no sign of alcohol.

    There is going to be an inquest which could take 8 months from the date he died. I just want that to be over too as it's another thing hanging over me.

    My poor husband, I just keep thinking if there is life after death and he can look down now on me & the kids he'd be in turmoil. I knew him 100% and he loved life, his kids and his home. He had a passion for socialising and living life to the full. We even had planned to have another baby next year.

    I miss him, I just wish I could speak to him one more time to at least get some understanding or answers. I can't and now I have to find a way to deal with this for the rest of my life (and my childrens).
  7. ToHelp

    ToHelp Well-Known Member

    Oh God. It about kills me to read this. Through your words my heart empathizes with your pain so well. I'll risk the cliché--I truly ache from some of your pain. You communicate the anguish and longing for just one more time so well. Pix? when I envision the circumstances you paint--the boys 3 and 1, it is so hard that even I can't stay there too long, what does that tell you.

    Damn, there's no decent way to close on this post. A hug never hurt I guess. :hug:

    :( John